Fluoroquinolones and Sudden Death

Written by Clay Smith

Spoon Feed
Fluoroquinolone (FQ) antibiotics were associated with an increased odds of serious arrhythmic event (SAE) from 7 up to 90 days after taking them.

Why does this matter?
FQs are associated with tendon rupture, hypoglycemia, altered mental status, aortic dissection, and now they just make a clean kill! FQ have been associated with QT prolongation and torsades de pointes in the past, but the literature has been conflicting on the actual risk to patients. This massive study aims to bring clarity.

Fluoroquinolones remain safer than cyanide
This was a case-crossover analysis using a large population database with 2 million people. That means they looked at the time just before a SAE (ventricular arrhythmia or sudden cardiac death), which occurred in 7,657 patients, and compared the risk of exposure to a FQ. They then took three random 30-day periods during which there was no preceding SAE and looked at FQ exposure. Each person acted as his or her own control. After adjusting for confounders, they found a nearly 50% increased odds of SAE in patients with FQ exposure prior to the event (aOR:1.48, 95% CI:1.18, 1.86). It didn’t seem to matter if the exposure was very recent, within 7 days, or up to 90 days; the increased risk of SAE held steady. It seems that FQ antibiotics are associated with increased risk of SAE, and the risks persists for up to 3 months after taking it.

Source
Fluoroquinolone use and serious arrhythmias: A nationwide case-crossover study. Resuscitation. 2019 Jun;139:262-268. doi: 10.1016/j.resuscitation.2019.04.030. Epub 2019 Apr 25.

Open in Read by QxMD

Reviewed by Thomas Davis

Member Login
Welcome, (First Name)!

Forgot? Show
Log In
Enter Member Area
My Profile Not a member? Sign up. Log Out